Utah, 2021Heavy Snow in Utah, January 22 to 24, 2021
January 22 to 24, 2021 · NWS SLC · 1 event in 1 county or zone
A winter storm system brought heavy snow to the central Wasatch Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system brought heavy snow to the central Wasatch Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 22, 10:50 AM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 22, 10:50 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1050 AM MST Fri Jan 22 2021
.SYNOPSIS...A slow moving weather system will cross the
Intermountain region late today through Saturday. Another storm
system will affect mainly southern Utah Monday through Tuesday.
&&
.DISCUSSION...Morning water vapor imagery and objective analysis
show an upper low spinning over northern CA with a secondary
shortwave on its heels digging off the Pacific Northwest coast.
Downstream southwesterly flow has overspread the Great Basin in
the wake of a mid level shortwave ridge axis located along the
UT/CO border. At the surface shallow cold pools remain in place at
the bottom of several northern valleys including near the Great
Salt Lake basin near and just west of the northern Wasatch Front,
as well as the Cache Valley and western Uinta Basin.
As the northern CA low rotates further inland across the Great
Basin today, strengthening warm air/moisture advection within a
southwesterly flow will increase across the forecast area
allowing precipitation to develop, mainly impacting areas favored
within this flow regime such as areas near Brian Head, Provo
Canyon, etc... 700mb temps warm into the -6C to -4C range which
combined with mixed valleys should keep snow levels above the
valley floor through this evening except perhaps in a couple
stubborn areas such as the Cache and western Uinta Basin, as well
as possibly Castle Country near Price.
The upper low is forecast to eject across the area overnight
through early Saturday bringing fairly widespread precipitation
to much of the area roughly along and south of I-80 with snow
levels falling to the valley floors late tonight. With the
trajectory of the ejecting wave southwesterly flow will prevail
across most of central and southern Utah again favoring areas
which do well within this flow regime.
As the wave continues northeast a deformation axis is expected to
set up across northern Utah/southwest Wyoming late tonight through
much of the day Saturday. This band appears most likely to set up
across the northern Wasatch Front eastward into the Cache and Bear
River valleys, keeping any appreciable snowfall north of I-80 for
much of Saturday.
Current forecast has Winter Weather Advisories across the higher
terrain which looks good. Will likely need to expand into some
valleys with the afternoon package, most likely areas north of
I-80 for late tonight through Saturday.
&&
.AVIATION...VFR conditions are expected at the SLC terminal through
the daytime hours. Cigs are expected to lower to or below 6000 feet
AGL between 22Z and 02Z due to precipitation in the vicinity of the
terminal. Light winds are expected to increase out of the south by
the early afternoon.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 8 PM MST Saturday for UTZ007>010.
Winter Weather Advisory until noon MST Saturday for UTZ517-518.
WY...None.
&&
Seaman/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jan 22, 6:17 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
617 AM MST Fri Jan 22 2021
UTZ001>016-019>021-517-518-WYZ021-231400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
617 AM MST Fri Jan 22 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Precipitation will develop today and increase in coverage and
intensity tonight as a storm system moves into the area.
Significant snow is expected in the mountains while many valleys
will initially see rain or a rain/snow mix gradually transition to
snow late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Precipitation will continue across mainly northern and central
Utah Saturday through Saturday evening, with accumulating snow
expected down to the valley floors. Snow will be heavy at times
in the mountains.
Another winter storm is expected to cross the area Monday through
Tuesday. Widespread accumulating snow will be possible across
mainly southern and central Utah, with a potential for significant
snow in the southern mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, Wasatch Mountains South of I-80
- When
- January 22, 12:00 PM MST to January 24, 12:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snow reports included 23 inches at Brighton Resort, 20 inches at Alta Ski Area, 17 inches at UDOT Provo Canyon, 15 inches at Solitude Mountain Resort, 14 inches at Park City Mountain Resort, and 13 inches at UDOT Spruces Big Cottonwood Canyon.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Snow in California, January 22 to 26, 2021$3.0 million · 61 kt wind · 12 events
- Winter Weather in Ohio, January 22, 20214 injured · $300,000 · 1 event
- Winter Weather in California, January 22, 20212 injured · 2 events
- Winter Storm and Heavy Snow in Colorado, January 22 to 25, 20219 events
- Winter Weather in Pennsylvania, January 22, 20219 events
- Heavy Snow in Arizona, January 22 to 24, 20215 events
- Winter Weather in Utah, January 22 to 25, 20214 events
- Heavy Snow in Wyoming, January 22 to 24, 20214 events
- Winter Weather in California, January 22 to 23, 20213 events
- Winter Weather in Nevada, January 22 to 23, 20212 events
- Heavy Snow in Colorado, January 22 to 24, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939999.